JOURNAL ARTICLE

Effects of long-term antiepileptic drug monotherapy on vascular risk factors and atherosclerosis

Yao-Chung Chuang, Hung-Yi Chuang, Tsu-Kung Lin, Chiung-Chih Chang, Cheng-Hsien Lu, Wen-Neng Chang, Shang-Der Chen, Teng-Yeow Tan, Chi-Ren Huang, Samuel H H Chan
Epilepsia 2012, 53 (1): 120-8
22085257

PURPOSE: Long-term therapy with antiepileptic drugs (AEDs) has been associated with metabolic consequences that lead to an increase in risk of atherosclerosis in patients with epilepsy. We compared the long-term effects of monotherapy using different categories of AEDs on markers of vascular risk and the atherosclerotic process.

METHODS: One hundred sixty adult patients who were receiving AED monotherapy, including two enzyme-inducers (carbamazepine, CBZ; and phenytoin, PHT), an enzyme-inhibitor (valproic acid, VPA), and a noninducer (lamotrigine, LTG) for more than 2 years, and 60 controls were enrolled in this study. All study participants received measurement of common carotid artery (CCA) intima media thickness (IMT) by B-mode ultrasonography to assess the extent of atherosclerosis. Other measurements included body mass index, and serum lipid profile or levels of total homocysteine (tHcy), folate, uric acid, fasting blood sugar, high sensitivity C-reactive protein (hs-CRP), or thiobarbituric acid reactive substances (TBARS).

KEY FINDINGS: Long-term monotherapy with older-generation AEDs, including CBZ, PHT, and VPA, caused significantly increased CCA IMT in patients with epilepsy. After adjustment for the confounding effects of age and gender, the CCA IMT was found to be positively correlated with the duration of AED therapy. Patients with epilepsy who were taking enzyme-inducing AED monotherapy (CBZ, PHT) manifested disturbances of cholesterol, tHcy or folate metabolism, and elevation of the inflammation marker, hs-CRP. On the other hand, patients on enzyme-inhibiting AED monotherapy (VPA) exhibited an increase in the levels of uric acid and tHcy, and elevation of the oxidative marker, TBARS. However, no significant alterations in the markers of vascular risk or CCA IMT were observed in patients who received long-term LTG monotherapy.

SIGNIFICANCE: Patients with epilepsy who were receiving long-term monotherapy with CBZ, PHT, or VPA exhibited altered circulatory markers of vascular risk that may contribute to the acceleration of the atherosclerotic process, which is significantly associated the duration of AED monotherapy. This information offers a guide for the choice of drug in patients with epilepsy who require long-term AED therapy, particularly in aged and high-risk individuals.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
22085257
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"